Tennessee, 2017

High Wind in Tennessee, April 3, 2017

April 3, 2017 · NWS OHX · 1 event in 1 county or zone

A wake low that formed north of a decaying MCS caused strong and gusty south winds across western Middle Tennessee during the early morning hours of April 3. A wind gust to 59 mph was measured in Clarksville, but no damage was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A wake low that formed north of a decaying MCS caused strong and gusty south winds across western Middle Tennessee during the early morning hours of April 3. A wind gust to 59 mph was measured in Clarksville, but no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 2, 10:44 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 2, 10:44 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1144 PM CDT Sun Apr 2 2017

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Precip associated with the upper shortwave has moved north a bit
faster than previous forecasts, so adjusted pops up a bit west of
I-65 this evening and for the rest of the area after 06Z. Radar
trends show that convection in central MS is weakening a bit as it
gets north of the warm front, and models are showing low values of
instability with early precip chances. A few areas are showing
embedded convection however so wanted to add mention of thunder. Mainly
have showers in this evening and early overnight with slight
chances for thunderstorms before better instability moves into the
area. Rest of the forecast looks to be on track for now.

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR still holding up well as our next weather system is on our
doorstep. Flight categories will begin to fall over the next
several hours at KCKV/KBNA and later for KCSV as rains start to
move into the mid-state. Cigs/vis should bottom out at MVFR
thought a couple hours of IFR a possible with heavier rains. Bigger
story will probably be the winds as gusty southerly conditions
will begin over the next several hours, persisting through the
rest of this TAF cycle.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........Unger
Hazardous weather outlook, Apr 2, 7:07 PM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Nashville TN
807 PM CDT Sun Apr 2 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-040115-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
807 PM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong to severe storms will be possible Monday morning
mainly for areas south of I-40. Strong to damaging winds and large
hail will be the main threats. More storms will develop later in
the day, spreading these threats to all of Middle TN during the
afternoon and early evening hours.

A few strong to severe storms will also be possible on Wednesday
across all of Middle Tennessee. Strong to damaging winds and
large hail will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Monday and again on Wednesday.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Montgomery

When
April 3, 1:08 AM CST
Where
Montgomery forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

A wind gust of 51 knots (59 mph) was measured at the Clarksville Outlaw Field ASOS. No damage was reported anywhere in Montgomery County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693480.